Tornadoes · United States · Alabama · 2024

EF1 tornado, Mt Zion to Firestone, Alabama, May 27, 2024

From Mt Zion to Firestone, this EF1 tornado ran 3.4 miles across Cherokee County on May 27, 2024, touching down at 4:27 AM CDT and reaching 550 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 27, 2024
Touchdown
4:27 AM CDT (09:27 UTC)
Lifted
4:31 AM CDT (09:31 UTC)
On the ground
4 minutes
Path length
3.4 miles (5.5 km)
Path width
550 yards (503 m)
Deaths
0
Injuries
0
County
Cherokee County
Touchdown point
34.301, -85.718
Lift-off point
34.272, -85.670
Record number
2405270327-01

The damage survey

37 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

  • Lots of snaps across canyon

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A line of thunderstorms entered northern portions of Central Alabama after 4:30 AM CDT on May 27, producing scattered areas of wind damage and an embedded tornado in Cherokee County. Simultaneously, an area of intense thunderstorms moved northeastward from north of Meridian, Mississippi into the southern and eastern portions of the Birmingham metro area. This resulted in widespread tree and power line damage and occasional structure damage across northern Hale, southern Tuscaloosa, Bibb, Shelby, Jefferson, St. Clair, and Talladega counties. As the northern line progressed southeastward and later merged with the advancing thunderstorms moving east of Birmingham, a second tornado occurred over northern Randolph County at approximately 6:55 AM CDT. Additional activity occurred during the afternoon hours over the southeastern counties, with a few reports of nickel to quarter-size hail.

A brief EF1 tornado with winds up to 105 mph formed along the leading edge of a QLCS in northern Cherokee County. Minor timber damage began along County Road 768 near County Road 47. The tornado continued to down trees as it crossed County Road 43. The tornado intensified as it paralleled County Road 275, snapping numerous trees along the southwestern slope of the canyon containing Johnnies Creek. The tornado weakened as it moved near the mouth of Little River Canyon, but continued to down trees as it crossed Highway 273. The tornado dissipated as it crossed the Little River near where it flows into Weiss Lake.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at May 27, 2:42 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 27, 2:42 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
242 AM CDT Mon May 27 2024

...New SHORT TERM...

.SHORT TERM...
(Today through Tuesday)
Issued at 235 AM CDT MON MAY 27 2024

Very warm and moist conditions prevail across Central Alabama this
morning with surface temperatures in the middle to upper 70s and
surface dewpoints in the lower 70s. These conditions are producing
surface based CAPE values of 2000-3000 J/kg and lifted indices of -4
to -7 Celsius, which are very robust for the middle of the night.
Clusters of strong to severe storms were currently ongoing across
northern MS and far northern AL. The activity will sink southward
through the morning hours and into much of north AL. The models
continue to show a weakening trend as the activity encounters the
northern periphery of the upper ridge, and there is likely a warm
nose around 850mb.

Best chance of severe storms this morning will be for areas north of
I-20. Low level helicity will stay highest across far north Alabama,
so a low end tornado threat will exist for the far northern counties
through the early morning hours. A surface front will push to near
the I-20 corridor by early afternoon. The front will not contain
cooler temperatures, but winds will become westerly and dewpoints
will drop into the lower to middle 60s. Unstable conditions will
continue south of the surface front with a threat for damaging winds
and large hail. Areal coverage of storms will not be high, and kept
rain chances in the 30-50 percent range. The storms will be confined
to the southeast counties after 3 PM, with most of the activity out
of Central Alabama by 9 PM CDT.

Drier air will overspread all of central Alabama tonight and winds
will become calm, which will allow temperatures to fall into the
lower and middle 60s north and upper 60s south by Tuesday morning.
A drier northwest flow on Tuesday will produce warm afternoon
temperatures, with highs in the upper 80s to lower 90s, but more
comfortable humidity levels.

58/rose

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 124 AM CDT MON MAY 27 2024

High pressure builds in across the region Tuesday night and will
persist through much of the upcoming week. This will lead to
mostly dry conditions for Central AL with seasonably warm
temperatures. Model guidance continues to hint at the potential
for a weak shortwave sliding through the area Wednesday into
Thursday, but there's a lot of uncertainty in that occurring, so
the forecast remains mostly dry through the period.

Our next chance for rain/storms doesn't come in until the end of the
week and into next weekend. The ridge shifts slightly to our east,
allowing for an upper wave to dip into the Mid-south at some point,
but model guidance has gone back and forth on this feature, showing
quite a bit of variability in timing and evolution. For now, I've
continued to trend rain/storm chances up to 20-30% for next weekend,
but I would expect several changes to that over the next few days.

25/Owen

&&

.AVIATION...
(06Z TAFS)
Issued at 124 AM CDT MON MAY 27 2024

Brisk southerly winds thru 15Z at 8-12kts with gusts to 20kts
across the northern TAF sites. Low clouds with cigs arnd 1500 ft
agl have already formed at MGM/TOI and these cigs will spread
across all of Central Alabama by 09Z. A band of strong to severe
thunderstorms will enter northwest Alabama arnd 09Z and reach the
I-20 corridor by 12Z. The line of storms will contain frequent
lightning and periods of intense rainfall. A few of the storms
could produce wind gusts of 40-50 kts for areas along and north of
I-20. The storms will weaken considerably after 14Z. The threat
of storms will shift to areas south of I-20 this afternoon as
surface front pushes southward. Outside convective activity, VFR
conds expected after 18Z. The last of the storms will exit
southeast Alabama arnd 02Z.

58/rose

&&

.FIRE WEATHER...

Scattered to numerous showers and thunderstorms through the early
evening hours. Some of the storms could produce damaging winds
and locally heavy rainfall. 20 foot winds today will be from the
south to southwest at 6 to 12 mph with gusts to 20 mph. Min RH
today will be 50-60 percent and Max RH tonight near 100%. No
wetting rain expected after 9 PM tonight tonight and lasting
through Thursday. Northwest 20 foot winds 5-7 mph on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     87  63  88  60 /  60  10   0   0
Anniston    87  65  88  61 /  60  10   0   0
Birmingham  88  67  89  64 /  40  10   0   0
Tuscaloosa  90  67  91  65 /  40  10   0   0
Calera      88  67  90  65 /  40  10   0   0
Auburn      84  68  89  65 /  50  20   0   0
Montgomery  88  69  92  65 /  50  20   0   0
Troy        87  68  91  65 /  50  30   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...58
LONG TERM....25
AVIATION...58
Hazardous weather outlook, May 27, 3:31 AM CDT, 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Birmingham AL
331 AM CDT Mon May 27 2024

ALZ011>015-017>050-281145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
331 AM CDT Mon May 27 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe thunderstorms are possible through the evening hours. Threats
include damaging wind gusts and quarter size hail. A brief tornado
or two cannot be ruled out this morning across areas north of I-20.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely
be needed today.

In the hours before

Special weather statement, May 27, 1:48 AM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
148 AM CDT Mon May 27 2024

ALZ011-270715-
Marion AL-
148 AM CDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MARION COUNTY THROUGH
215 AM CDT...

At 148 AM CDT, Doppler radar was tracking a strong thunderstorm near
Weston, or 9 miles northwest of Hamilton, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hamilton, Hackleburg, Weston, Bear Creek, Tessner, Bexar, Pigeye,
Shottsville, and Upper Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 AM CDT for northwestern
Alabama.

&&

LAT...LON 3430 8763 3421 8764 3408 8820 3432 8817
TIME...MOT...LOC 0648Z 251DEG 36KT 3422 8813

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, May 27, 3:31 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
331 AM CDT Mon May 27 2024

ALZ017-270915-
Blount AL-
331 AM CDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BLOUNT COUNTY
THROUGH 415 AM CDT...

At 330 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cullman, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
McLarty, Strawberry, and Brooksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 AM CDT for central
Alabama.

&&

LAT...LON 3426 8644 3425 8644 3414 8634 3413 8656
      3412 8663 3413 8660 3415 8659 3419 8655
      3422 8655 3423 8652 3425 8652 3425 8650
      3426 8649
TIME...MOT...LOC 0830Z 248DEG 39KT 3419 8682

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

25/Owen
Special weather statement, May 27, 4:07 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
407 AM CDT Mon May 27 2024

ALZ015-017-024-270945-
Walker AL-Jefferson AL-Blount AL-
407 AM CDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WALKER...SOUTHWESTERN
BLOUNT AND NORTH CENTRAL JEFFERSON COUNTIES THROUGH 445 AM CDT...

At 407 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cordova, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jasper, Gardendale, Sumiton, Cordova, Dora, Warrior, Kimberly,
Morris, Parrish, Oakman, Sipsey, Rocky Hollow, Burnwell, Beloit,
Arkadelphia, Lynns Park, Sayre, Empire, Smoke Rise, and Powellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 AM CDT for central
Alabama.

&&

LAT...LON 3395 8681 3371 8676 3366 8739 3391 8741
      3394 8711 3392 8708 3390 8710 3389 8709
      3389 8701 3387 8700 3386 8696 3387 8696
      3387 8692 3392 8692 3392 8689 3394 8688
      3393 8686 3395 8684 3394 8682 3396 8682
TIME...MOT...LOC 0907Z 259DEG 47KT 3378 8724

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

25/Owen
Special weather statement, May 27, 4:21 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
421 AM CDT Mon May 27 2024

ALZ022-030>032-039-271015-
Greene AL-Hale AL-Pickens AL-Sumter AL-Marengo AL-
421 AM CDT Mon May 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN PICKENS...
NORTHWESTERN MARENGO...GREENE...WESTERN HALE AND SUMTER COUNTIES
THROUGH 515 AM CDT...

At 420 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Boyd, or 9 miles north of York, moving east at 50
mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Demopolis, Livingston, Eutaw, York, Linden, Cuba, Jefferson,
Moundville, Forkland, Akron, Boligee, Union, Gainesville, Epes,
Emelle, Dayton, Panola, West Greene, Thornhill, and Boyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
southwestern and west central Alabama.

&&

LAT...LON 3302 8834 3310 8784 3302 8783 3302 8771
      3301 8771 3301 8765 3228 8764 3227 8802
      3230 8797 3230 8794 3228 8794 3229 8793
      3231 8793 3231 8842
TIME...MOT...LOC 0920Z 262DEG 43KT 3263 8835

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

25/Owen

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 00:00Z

9.5 hours before the tornado, 150 km from the path. May 27, 2024.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2024-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 871 joules per kilogram, CIN -79, lifted condensation level 1488 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2024-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 105 square meters per square second, 0 to 6 km bulk shear 47 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
871 J/kg
Mixed-layer CIN
-79 J/kg
Surface CAPE
1826 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.4
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 12:00Z

2.5 hours after it, 150 km from the path. May 27, 2024.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1016 joules per kilogram, CIN -19, lifted condensation level 653 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 144 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-19 J/kg
Surface CAPE
1606 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Fort_payne (4A9), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northeast Alabama radar (KHTX), 80 km away, was scanning. The volume nearest the touchdown began at 09:27 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of May 27, 2024

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 276:52 AM CDTEF1Randolph, AL3.2350
May 278:23 AM EDTEF1Coweta, GA3.5100
May 2712:02 PM EDTEF1Harris, GA4.3250
May 276:20 PM EDTEF1Wayne, PA0.470$20,000
May 275:38 PM CDTEF0Scotland, MO0.320
May 277:38 PM EDTEF1Schuylkill, PA1.575$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.